Puerto Rico, 2012Damaging Winds in Puerto Rico, October 30, 2012
October 30, 2012 · NWS SJU · 3 events in 3 counties and zones
A southwest to south low level flow transported occasional fragments of tropical moisture across the local area. This fairly moist flow along with local and diurnal effects was enough to aid in the development of isolated to scattered showers with strong thunderstorms across part of the northwest and north central sections of Puerto Rico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southwest to south low level flow transported occasional fragments of tropical moisture across the local area. This fairly moist flow along with local and diurnal effects was enough to aid in the development of isolated to scattered showers with strong thunderstorms across part of the northwest and north central sections of Puerto Rico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Oct 30, 11:53 AM AST, 2 hours 50 minutes earlier.
Area forecast discussion, Oct 30, 11:53 AM AST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1153 AM AST TUE OCT 30 2012
.UPDATE...THE NORTHWEST SWELLS PEAKED EARLY THIS MORNING AND ARE
NOW SLOWLY SUBSIDING. ALTHOUGH SWELLS PEAKED...BUOYS 41115 AND
41053 ARE STILL MEASURING SWELL HEIGHT OF 8 TO 11 FEET WITH PERIODS
OF 12 TO 15 SECONDS. THIS WILL RESULT IN BREAKING WAVE HEIGHT BETWEEN
12 AND 17 FEET...AND LOCALLY HIGHER IN EXPOSED AREAS. AS A RESULT...
MARINE CONDITIONS REMAIN EXTREMELY DANGEROUS FOR ALL MARINERS AND
PEOPLE ALONG THE NORTH AND WEST FACING COASTS OF PUERTO RICO...
CULEBRA AND THE NORTHERN U.S. VIRGIN ISLANDS. ATTM...A HIGH SURF
ADVISORY AND A COASTAL FLOOD ADVISORY WILL CONTINUE IN EFFECT FOR
THE WEST THROUGH NORTH AND NORTHEAST FACING COASTS OF PUERTO RICO...
CULEBRA AND NORTHERN USVI PENDING FURTHER UPDATES IF IT NEEDED. NO
CHANGES WERE MADE TO THE INHERITED FORECAST GRIDS AT THIS TIME.
&&
.AVIATION UPDATE...NO CHANGES TO PREVIOUS DISCUSSION. OVERALL VFR
CONTINUES THROUGH THE FORECAST PERIOD.
&&
.PREV DISCUSSION... /ISSUED 610 AM AST TUE OCT 30 2012/
SYNOPSIS...MID TO UPPER HIGH PRESSURE RIDGE EAST OF THE ISLANDS
WILL REMAIN THE DOMINANT FEATURE ACROSS THE NORTHEAST CARIBBEAN
THROUGH THE END OF THE WEEK. WINDS FROM THE SOUTH AND SOUTHEAST WILL
CONTINUE TRANSPORTING MOISTURE AND SCATTERED SHOWERS ACROSS THE
REGION THROUGH AT LEAST WEDNESDAY. LARGE...LONG PERIOD NORTHWEST
SWELLS WILL CONTINUE TO AFFECT THE LOCAL AREA THROUGH EARLY
WEDNESDAY.
DISCUSSION...WINDS HAVE SHIFT MORE SOUTHERLY THIS MORNING...AND
WILL CONTINUE TO SHIFT EVEN MORE SOUTHEASTERLY THROUGHOUT THE DAY.
THIS WILL RESULT IN SLIGHT DECREASE IN MAX TEMPERATURES THIS
AFTERNOON ALONG THE NORTH COAST OF PUERTO RICO. IN THE
MEANTIME...SHOWERS WILL CONTINUE TO MOVE FROM TIME TO TIME OVER
THE SOUTHERN SECTIONS OF PUERTO RICO DURING THE MORNING
HOURS...WITH THE DEVELOPMENT OF SHOWERS WITH ISOLATED THUNDERSTORM
EXPECTED ALONG THE CORDILLERA CENTRAL OF PUERTO RICO.
COMPUTER MODELS SUGGEST...AN UPPER LEVEL RIDGE WILL REMAIN THE
DOMINATE WEATHER FEATURE ACROSS THE NORTHEAST CARIBBEAN THROUGH THE
END OF THE WEEK. ALSO...PRECIPITABLE WATER VALUES WILL DECREASE BY
TOMORROW AND THURSDAY AS A DRIER AIR MASS MOVES OVER THE REGION.
PW VALUES WILL RANGE FROM 1.5 TO 1.75 INCHES FOR MOST OF THE
WEEK...WITH THETA-E VALUES AT 700MB EXPECTED TO DROP NEAR 322K BY
THURSDAY. ALL THESE FACTOR...WILL RESULT IN LESS CHANCES OF
SHOWERS NEXT FEW DAYS ACROSS THE LOCAL ISLANDS. IN THE LONG
TERM...NO SIGNIFICANT WEATHER EVENTS ARE FORECAST TO AFFECT THE
REGION AT THIS TIME.
AVIATION...PUERTO RICO AND THE U.S. VIRGIN ISLANDS REMAIN UNDER A
MOIST FLOW OUT OF THE SOUTHWEST. BUT CONDS ARE RELATIVELY DRY BTWN
6-25 KFT. THEREFORE VFR CONDITIONS ARE EXPECTED TO PREVAIL WITH THE
FOLLOWING EXCEPTIONS...AFT 30/17Z MTN OBSCURATIONS ISLAND-WIDE AND
BRIEF MVFR DUE TO CIGS/VSBYS IN ISOLD-SCT SHRA/TSRA NORTH OF THE
CORDILLERA CENTRAL AND AT TJBQ/TJBQ AND VCNTY. LLVL WINDS SE-S ARND
10 KTS.
MARINE...REFER TO LATEST MARINE AND ZONE FORECAST PRODUCTS FOR
LATEST INFORMATION.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 90 78 88 77 / 50 0 10 20
STT 88 78 87 78 / 20 20 20 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH SURF ADVISORY UNTIL 6 AM AST WEDNESDAY FOR CULEBRA-MAYAGUEZ
AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN JUAN AND
VICINITY-SOUTHEAST-SOUTHWEST-WESTERN INTERIOR.
COASTAL FLOOD ADVISORY UNTIL NOON AST TODAY FOR CULEBRA-MAYAGUEZ
AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN JUAN AND
VICINITY-SOUTHEAST-SOUTHWEST-WESTERN INTERIOR.
HIGH SURF WARNING UNTIL NOON AST TODAY FOR CULEBRA-MAYAGUEZ AND
VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN JUAN AND
VICINITY-SOUTHEAST-SOUTHWEST-WESTERN INTERIOR.
VI...HIGH SURF ADVISORY UNTIL 6 AM AST WEDNESDAY FOR ST. THOMAS/ST.
JOHN/ADJACENT ISLANDS.
COASTAL FLOOD ADVISORY UNTIL NOON AST TODAY FOR ST. THOMAS/ST.
JOHN/ADJACENT ISLANDS.
HIGH SURF WARNING UNTIL NOON AST TODAY FOR ST. THOMAS/ST.
JOHN/ADJACENT ISLANDS.
COASTAL WATERS...
SMALL CRAFT ADVISORY UNTIL 3 AM AST WEDNESDAY FOR ANEGADA
PASSAGE SOUTHWARD TO 17N-COASTAL WATERS OF NORTHERN PUERTO
RICO OUT 10 NM-COASTAL WATERS OF NORTHERN USVI AND CULEBRA
OUT 10 NM-COASTAL WATERS OF NORTHWESTERN PUERTO RICO OUT 10
NM-COASTAL WATERS OF SOUTHERN USVI VIEQUES AND EASTERN
PUERTO RICO OUT 10 NM-MONA PASSAGE SOUTHWARD TO 17N.
SMALL CRAFT ADVISORY UNTIL 9 PM AST THIS EVENING FOR CARIBBEAN
WATERS OF PUERTO RICO FROM 10 NM TO 17N-COASTAL WATERS OF
SOUTHERN PUERTO RICO OUT 10 NM-COASTAL WATERS OF
SOUTHWESTERN PUERTO RICO OUT 10 NM.
SMALL CRAFT ADVISORY UNTIL 9 AM AST WEDNESDAY FOR ATLC WATERS OF
PUERTO RICO AND USVI FROM 10NM TO 19.5N.
&&
11/09Hazardous weather outlook, Oct 30, 5:28 AM AST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
528 AM AST TUE OCT 30 2012
AMZ710>745-PRZ001>013-311000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
528 AM AST TUE OCT 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
ALTHOUGH THE LARGE NORTHWEST SWELL ARE SUBSIDING...BREAKING WAVES
OF 14 TO 18 FEET WILL STILL POSE A SERIOUS HAZARD FROM RIP
CURRENTS AND SOME COASTAL FLOODING FOR THE NORTHERN COASTS TODAY.
ISOLATED THUNDERSTORMS ARE EXPECTED OVER CENTRAL AND NORTHERN
PUERTO RICO. NO OTHER HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LARGE SWELL FROM THE NORTHWEST AND NORTHEAST WILL CONTINUE
SUBSIDING. NEVERTHELESS A SIGNIFICANT HAZARD FROM LARGE BREAKING
WAVES SHOULD BE EXPECTED WEDNESDAY AND FROM RIP CURRENTS BOTH
WEDNESDAY AND THURSDAY ON COASTS WITH A NORTHERN EXPOSURE. NO OTHER
HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...SURF AND COASTAL FLOODING REPORTS
WOULD BE GREATLY APPRECIATED.
AMZ715-725-VIZ001-002-311000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
528 AM AST TUE OCT 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
ALTHOUGH THE LARGE NORTHWEST SWELL ARE SUBSIDING...BREAKING WAVES OF
14 TO 18 FEET WILL STILL POSE A SERIOUS HAZARD FROM RIP CURRENTS
AND SOME COASTAL FLOODING TODAY FOR THE NORTHERN COASTS OF THE
NORTHERN U.S. VIRGIN ISLANDS. NO OTHER HAZARDOUS WEATHER IS
EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LARGE SWELL FROM THE NORTHWEST AND NORTHEAST WILL CONTINUE
SUBSIDING. NEVERTHELESS A SIGNIFICANT HAZARD FROM LARGE BREAKING
WAVES SHOULD BE EXPECTED WEDNESDAY AND FROM RIP CURRENTS BOTH
WEDNESDAY AND THURSDAY ON THE COASTS OF THE NORTHERN U.S. VIRGIN
ISLANDS WITH NORTHERN EXPOSURE. NO OTHER HAZARDOUS WEATHER IS
EXPECTED.
.SPOTTER INFORMATION STATEMENT...SURF AND COASTAL FLOODING REPORTS
WOULD BE GREATLY APPRECIATED.
SNELL
In the hours before
Special weather statement, Oct 30, 2:36 PM AST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
236 PM AST TUE OCT 30 2012
PRC091-143-145-301930-
MANATI PR-VEGA ALTA PR-VEGA BAJA PR-
236 PM AST TUE OCT 30 2012
AT 231 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
STRONG THUNDERSTORM OVER VEGA BAJA...MOVING NORTHEAST AT 5 MPH.
PUBLIC REPORTED FREQUENT LIGHTNING AND TORRENTIAL RAINFALL WITH THIS
STRONG THUNDERSTORM.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Thunderstorm Wind, Vega Baja
- When
- October 30, 2:43 PM AST
- Where
- Vega Baja County, 2.13 mi W of Vega Baja to 1.32 mi W of Vega Baja
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 18.452, -66.412
Power lines were reported down in Barrio Algarrobo.
Thunderstorm Wind, Aguadilla
- When
- October 30, 4:00 PM AST
- Where
- Aguadilla County, Aguadilla to 1.62 mi W of Aguadilla
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 18.470, -67.120
Several power lines down in coastal area along Marina road in downtown Aguadilla.
Thunderstorm Wind, Vega Alta
- When
- October 30, 4:04 PM AST
- Where
- Vega Alta County, 1.98 mi SSW of Vega Alta to 2.09 mi S of Vega Alta
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 18.396, -66.346
Numerous trees and power lines down in Vega Alta blocked routes PR-647, PR-677 and PR-678.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Pennsylvania, October 30, 2012$350,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in Massachusetts, October 30, 2012$125,000 · 1 in hail · 6 events
- Coastal Flood in Maryland, October 30, 20125 events
- Drought in New Mexico, October 30 to 31, 20124 events
- High Wind in Michigan, October 30, 201252 kt wind · 3 events
- Winter Weather in Michigan, October 30 to 31, 20123 events
- Strong Wind in Wisconsin, October 30, 2012$8,000 · 2 events
- Winter Storm and Heavy Snow in Alaska, October 30 to 31, 20122 events
- Coastal Flood in District of Columbia, October 30 to 31, 20122 events
- Drought in Texas, October 30 to 31, 20121 event
- High Wind in Ohio, October 30, 2012$2,000 · 50 kt wind · 1 event
- Coastal Flood in Virginia, October 30, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417856, 417857, 417858.